Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Info on Rosacea and its effect on the eyes.

11/22/2005

Question:

I was recently diagnosed with rosacea. I know have been experiencing eye pain so I contacted my dermatologist who said she could not see me until November 29 so I contacted an eye doctor. I saw her today and she prescribed Doxycycline 50mg twice a day for 4 weeks then told me to return to see her. Do people usually require more than one cycle of antibiotics? My eye symptoms appeared before the skin redness is that normal also? Thanks for your help and can you suggest any treatment that has worked for the skin redness and is there any good reading materials I could get to learn more. Thanks any info would be great.

Answer:

Your diagnosis of rosacea appears to be appropriate.  Skin and eye findings are common.  Tetracyclines as a rule have been used as anti-inflammatory agents for this disease for many decades as they appear to be quite effective.  If there is no significant side effect to the drug it should be used for long periods of time.  I would discuss eye rosacea at length with your ophthalmologist.  It is appropriate to treat it along with the skin.  Clearly that is the most important part of the disease in this case.

In addition to giving medications that have an anti-inflammatory effect such as Tetracycline, I urge you to use sunscreens since that may exacerbate the cutaneous findings.  I also use Noritate (metronidazole 1%) cream on a regular basis.  I would urge that you see a board certified dermatologist to review all the aspects of your case. 

Please continue to see and talk with your ophthalmologist to be certain that the condition of the eye is clearly controlled.  I think you should be prepared to take the Tetracycline for an extended period of time.

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Charles L Heaton, MD
Professor
College of Medicine
University of Cincinnati